[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IPk] Dr Scarpello

Most people starting pump therapy do not recognise the serious danger of
diabetic ketoacidosis (DKA). Even though they may have been on injection
therapy for years, many have never experienced DKA. Now they are always
getting reminders from their doctors about the danger of DKA.

Diabetic Ketoacidosis is an uncommon, yet potentially life threatening
complication of diabetes. The most common cause of DKA is extremely low
levels of circulating insulin which will cause fat cells to break down and
release poisonous or toxic substances know as ketones. Ketones are acids
which can cause nausea, vomiting, abdominal pain, rapid breathing, weight
loss, frequent urination and dehydration. The amount of acid in the blood is
measured by a number call the pH. The body functions properly at a pH of
7.4. Ketones in the blood stream cause the pH to drop below 7.3, which is
dangerous to normal body functions. As the pH gets lower, cardiac problems
may occur.

DKA can happen to anyone with diabetes regardless of good control. The three
most common causes of DKA in pump users are:

1. Failure to recognise an insulin delivery problem, such as an infusion set
which has been dislodged or fallen out.

2. Underlying medical problems such as colds, flu or kidney infection which
may cause insulin resistance. More insulin is needed to prevent DKA.

3. Use of other medicines, such as prednisone,  which can raise blood
glucose levels.

Because pump users use regular insulin, the body can run out of insulin more
quickly than when using NPH or long-acting insulin. With short-acting
insulins (e.g. Humalog) the body will begin to develop DKA in as few as 4
hours after insulin delivery has stopped.

This is why diabetic health professionals preach the evils of DKA and use it
as an argument against the pump.

Our advice on preventing DKA is:

1. Always test blood glucose at least 4 times a day.

2. If blood glucose is above 14.0 Mmol, take a correction bolus via the pump
and check urine for ketones. Check blood glucose again in 2 hours and if it
is still above 14.0 take an injection by syringe and change the infusion set
and site.

3. If you are ill, monitor blood glucose every 2-4 hours. This will give
warning of large increases in blood glucose levels.

4. If nausea or vomiting develops with high BG (above 14) take an injection
by syringe and call your diabetic team or doctor.

Early recognition and the administration of extra insulin when required will
help in preventing unnecessary episodes of DKA.


John Davis
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml